Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 10, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 25, 2014, 2:34 PM HST for Hawaii County, Hawaii. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2014, 2:34 PM HST (00:34 UTC)
- Expired
- Feb 25, 2014, 5:12 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
996 WWHW70 PHFO 260034 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 234 PM HST TUE FEB 25 2014 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM HST WEDNESDAY... .A STRONG JET ALOFT WILL MOVE CLOSER TO THE ISLANDS...BRINGING STRONG WINDS TO THE BIG ISLAND SUMMITS THROUGH TONIGHT. THE JET IS FORECAST TO WEAKEN SOMEWHAT BY WEDNESDAY AFTERNOON...AND THE ADVISORY MAY NEED TO BE EXTENDED. HIZ028-261345- /O.NEW.PHFO.WI.Y.0010.140226T0034Z-140226T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 234 PM HST TUE FEB 25 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...WEST 45 TO 55 MPH WITH LOCALIZED GUSTS OVER 65 MPH. WINDS WILL BE STRONGEST AT THE HIGHEST ELEVATIONS...NEAR THE PEAK OF THE MOUNTAINS. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
1 follow-up statement
938 WWHW70 PHFO 260312 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 512 PM HST TUE FEB 25 2014 ...HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH 6 AM HST WEDNESDAY... .A STRONG JET ALOFT WILL MOVE CLOSER TO THE ISLANDS...BRINGING STRONG WINDS TO THE BIG ISLAND SUMMITS THROUGH TONIGHT. THE JET IS FORECAST TO WEAKEN SOMEWHAT BY WEDNESDAY AFTERNOON...THUS THE WARNING MAY NEED TO BE EXTENDED. HIZ028-261600- /O.UPG.PHFO.WI.Y.0010.000000T0000Z-140226T1600Z/ /O.NEW.PHFO.HW.W.0007.140226T0400Z-140226T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 512 PM HST TUE FEB 25 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 45 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 25, 10:00 AM HST, 4 hours 34 minutes earlier.
Area forecast discussion, Feb 25, 10:00 AM HST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE FEB 25 2014 .SYNOPSIS... COOL NORTH WINDS WILL BRING CLOUDS AND LIGHT SHOWERS TODAY...WITH THE MOISTURE FOCUSING OVER NORTH SHORES AND SLOPES. THE WEAKENING CLOUD BAND WILL MOVE TO THE BIG ISLAND BY TONIGHT AS SKIES SLOWLY CLEAR ELSEWHERE. ANOTHER WEAK FRONTAL BAND IS EXPECTED TO BRING ANOTHER ROUND OF CLOUDS AND SHOWERS LATE TOMORROW AS COOL NORTH WINDS CONTINUE. WINDS WILL VEER TO THE EAST WEDNESDAY NIGHT... SOUTHEAST ON THURSDAY...AND SOUTHWEST BY FRIDAY. MUGGY CONDITIONS WILL DEVELOP THURSDAY AND FRIDAY...AND RAINFALL CHANCES WILL INCREASE...AS A FRONT APPROACHES. THE FRONT WILL MOVE DOWN THE ISLAND CHAIN THIS WEEKEND...LIKELY PRODUCING SHOWERS AND THE POTENTIAL FOR A FEW BRIEF DOWNPOURS. && .DISCUSSION... A WEAK FRONT MOVING DOWN THE ISLAND CHAIN IS REPRESENTED BY AN E TO W ORIENTED BAND OF RELATIVELY SHALLOW LOW CLOUDS THAT EXTENDS FROM MAUI TO KAUAI THIS MORNING...WITH MOSTLY LIGHT SHOWERS FALLING ALONG THE LEADING EDGE OF THE BAND. WITH THE LOW LEVEL FLOW FROM THE N...THE BULK OF THIS MOISTURE IS AFFECTING N FACING SLOPES AND COASTS. ONE OF THE FORECAST CHALLENGES OF THE DAY INVOLVES HOW MUCH CLEARING WILL OCCUR OVER THE ISLANDS OF KAUAI AND OAHU AS THE MORE ACTIVE AND SHOWERY PORTION OF THE FRONT MOVES S OVER MAUI COUNTY AND THE BIG ISLAND. THE WEAKENING FRONT OVER THE ISLANDS IS BEING SHUNTED SOUTHWARD BY THE FLOW AROUND A SURFACE HIGH CENTERED FAR NW OF THE ISLANDS... WHICH IS ALSO PROVIDING THE ISLANDS WITH LIGHT TO LOCALLY MODERATE N WINDS. THE FORECAST CALLS FOR THE FRONT TO MOVE S TO NEAR THE BIG ISLAND BY TONIGHT WHERE IT WILL LIKELY STALL AND DISSIPATE. MOSTLY DRY N FLOW CONTINUES THROUGH MOST OF TOMORROW...BUT ANOTHER WEAK FRONTAL CLOUD BAND IS EXPECTED TO ARRIVE OVER KAUAI IN THE AFTERNOON...SPREADING TO THE BIG ISLAND BY LATE EVENING BEFORE DISSIPATING...LIKELY BRINGING SIMILAR CONDITIONS AS TODAY/S FRONT. THE HIGH TO THE NW WILL THEN MOVE RAPIDLY E THROUGH THE END OF THE WEEK...WITH WINDS RESPONDING BY VEERING TO THE E AND SE THROUGH THURSDAY...AND TO THE S AND SW THURSDAY NIGHT AND FRIDAY AHEAD OF A STRONGER FRONT THAT IS EXPECTED TO TRAVERSE THE ISLAND CHAIN THIS WEEKEND. LOW LEVEL MOISTURE CONVERGENCE IN THE SW FLOW ON FRIDAY COULD BRING PRE-FRONTAL SHOWERS...ESPECIALLY TO KAUAI AND OAHU. THE VEERING WINDS WILL BRING INCREASING DEW POINTS MAKING IT FEEL INCREASINGLY MUGGY...AND COULD BRING VOG BACK TO THE SMALLER ISLAND SKIES. FORECAST MODELS ARE FAIRLY CONSISTENT IN THEIR HANDLING OF THE WEEKEND FRONT...MOVING OVER KAUAI SATURDAY AND TO THE BIG ISLAND SUNDAY. WITH MINIMAL SUPPORT FROM ALOFT...THIS FRONT IS NOT EXPECTED TO BRING THUNDERSTORMS...BUT COULD PRODUCE SOME BRIEFLY LOCALLY HEAVY DOWNPOURS. SOLUTIONS BEGIN TO DIFFER EARLY NEXT WEEK...WITH ECMWF DEPICTING THE FRONTAL MOISTURE STALLED AND THEN BRIEFLY RE-INVIGORATED NEAR THE BIG ISLAND...AND GFS PUSHING THE MOISTURE SE OF THE BIG ISLAND AS A WEAK SHORTWAVE ALOFT PASSES BY. EITHER WAY...WINDS LOOK TO BE LIGHT...AND FAVORING A NORTHERLY DIRECTION. A STRONG AND MOSTLY ZONAL FLOW ALOFT WILL REMAIN NEAR THE STATE FOR MOST OF THE WEEK...KEEPING ATMOSPHERIC CONDITIONS RATHER STABLE UNTIL THE WEEKEND FRONT. WINDS HAVE STRENGTHENED AT THE BIG ISLAND SUMMITS OVER THE PAST 12 HOURS...AS A RIDGE ALOFT SINKS SOUTHWARD... ALLOWING THE JET TO SAG SOUTHWARD. WINDS ARE CLOSE TO ADVISORY LEVELS NOW...AND ARE FORECAST TO INCREASE SLIGHTLY IN THE SHORT TERM...BEFORE EASING WEDNESDAY NIGHT. THUS A WIND ADVISORY MAY BE NECESSARY FOR THE SUMMITS. && .AVIATION... A SHALLOW FRONTAL BAND WILL BRING WIDESPREAD MVFR/IFR DUE TO LOW CLOUDS AND SHRA ACROSS N FACING SLOPES FROM KAUAI TO MAUI COUNTY TODAY...AND REACHING THE NE BIG ISLAND TONIGHT. AIRMET SIERRA IS IN PLACE FOR MOUNTAIN OBSCURATION...AND WILL BE MODIFIED AS THE BAND MOVES THROUGH THE ISLANDS. ACCELERATED NORTH WINDS WILL IMPACT MAUI COUNTY AIRPORTS ALONG WITH KONA AND HILO THIS AFTERNOON DUE TO TERRAIN FUNNELING EFFECTS. && .MARINE... NNW SWELL WILL BUILD LATER TODAY...WITH RESULTANT SURF HEIGHTS EXPECTED TO APPROACH BUT REMAIN BELOW ADVISORY LEVELS ALONG N AND W FACING SHORES THROUGH WEDNESDAY. ANOTHER IMPULSE FROM THE NNW WILL LIKELY DRIVE SURF HEIGHTS TO ADVISORY LEVELS ON THURSDAY...WITH SURF HEIGHTS FALLING BELOW ADVISORY LEVELS ON FRIDAY. A HURRICANE FORCE LOW WILL DEVELOP FAR NW OF THE ISLANDS OVER THE NEXT COUPLE OF DAYS...GENERATING A LARGE NW SWELL THAT WILL BUILD RAPIDLY FRIDAY NIGHT AND SATURDAY...WITH SURF REACHING WARNING LEVELS ALONG N AND W FACING SHORES OF MOST ISLANDS THROUGH SUNDAY. THIS SWELL WILL ALSO AFFECT W FACING SHORES OF THE BIG ISLAND...WITH AT LEAST ADVISORY LEVEL SURF EXPECTED. LONGER TERM OUTLOOK CALLS FOR SEVERAL MORE SURF-PRODUCING LOWS TO DEVELOP WITHIN A N PACIFIC GYRE...WITH HIGH SURF PERSISTING FOR MOST OF NEXT WEEK. WINDS AND SEAS WILL STAY BELOW SMALL CRAFT ADVISORY /SCA/ CRITERIA THROUGH WEDNESDAY. INCREASING SWELL FROM THE NW AND INCREASING WINDS MAY ELEVATE COMBINED SEAS ABOVE THE 10 FT SCA THRESHOLD WEDNESDAY NIGHT/THURSDAY BEFORE DIMINISHING ON FRIDAY. THE LARGE NW SWELL THIS WEEKEND WILL PUSH SEAS OVER 10 FEET...REMAINING THAT WAY WELL INTO NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...BIRCHARD AVIATION...MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 5:12 PM HST | High Wind Warning | HFO | Hawaii | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.